Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 26, 2020, 4:40 PM EDT for Colleton County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2020, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 26, 2020, 5:05 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:41 PM EDT | TSTM WND DMG | 2 Sse Round O, SC | TREE DOWN NEAR THE INTERSECTION OF BODISON MEMORIAL DRIVE AND ROUND O ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WUUS52 KCHS 262040
SVRCHS
SCC029-262145-
/O.NEW.KCHS.SV.W.0065.200826T2040Z-200826T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
440 PM EDT Wed Aug 26 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
* Until 545 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located near Cottageville,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Walterboro, Cottageville and Round O.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 8041 3297 8042 3293 8040 3291 8041
3289 8039 3287 8040 3283 8040 3274 8050
3294 8066 3306 8052 3306 8050
TIME...MOT...LOC 2040Z 311DEG 23KT 3290 8045
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
961
WWUS52 KCHS 262058
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
458 PM EDT Wed Aug 26 2020
SCC029-262145-
/O.CON.KCHS.SV.W.0065.000000T0000Z-200826T2145Z/
Colleton SC-
458 PM EDT Wed Aug 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR COLLETON COUNTY...
At 458 PM EDT, a severe thunderstorm was located near Jacksonboro,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Cottageville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 8041 3297 8042 3293 8040 3291 8041
3289 8039 3287 8040 3283 8040 3274 8050
3289 8052 3295 8053 3300 8052 3301 8048
TIME...MOT...LOC 2058Z 315DEG 17KT 3285 8040
HAIL...0.88IN
WIND...60MPH
$$866
WWUS52 KCHS 262105
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
505 PM EDT Wed Aug 26 2020
SCC029-262115-
/O.CAN.KCHS.SV.W.0065.000000T0000Z-200826T2145Z/
Colleton SC-
505 PM EDT Wed Aug 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3299 8041 3297 8042 3293 8040 3291 8041
3289 8039 3287 8040 3283 8040 3274 8050
3289 8052 3295 8053 3300 8052 3301 8048
TIME...MOT...LOC 2102Z 311DEG 23KT 3282 8036
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:52 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 26, 3:52 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 352 PM EDT Wed Aug 26 2020 .SYNOPSIS... Atlantic high pressure will persist through Friday, then a cold front will stall over the area this weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Rest of Today: From radar, convection along the I-26 corridor has persisted while scattered showers/thunderstorms to the northwest of the area will continue to move into our SC inland counties through early evening. Isolated convection has also started to form along a subtle sea breeze. We expect more convection to pop up along the sea breeze and/or any other outflow boundaries. While there is sufficient instability (MLCAPE >2000 J/kg) for showers/thunderstorms, the DCAPE is less than 1000 J/kg across the SC Lowcountry where most convection is expected thus the severe potential remains low but locally gusty winds are possible. PWATs also remain elevated, with values over 2.1 inches so localized heavy rain is possible, especially if multiple showers/thunderstorms move over the same area. After daytime heating is lost this evening, showers should die off quickly and a dry overnight is expected. Tonight: Low temperatures will be in the mid to upper 70s, with low 80s along the coast. Some of the guidance has hinted at low stratus and patchy fog, especially in Southeast Georgia, but have left out mention for now due to low confidence. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A deep layered ridge will prevail on Thursday, resulting in a typical summer day. Fairly strong mid-level subsidence is expected to limit convective coverage, however the sea breeze could provide enough low-level convergence to produce a few showers and thunderstorms during the afternoon. High temps will be in the low/mid 90s with heat indices topping out in the 105-108F range. The western periphery of the upper ridge will begin to weaken on Friday as a potent shortwave (the remnants of Hurricane Laura) approaches from the west. As a result, the mid-level subsidence across southeast GA should be weaker than on Thursday. Models indicate a slug of 2.25" Precipitable Water values will overspread the area from southwest to northeast Friday afternoon. It looks as though greater coverage of showers and tstms will occur across southeast GA, with less coverage farther to the northeast. High temps will again be in the low to mid 90s. Saturday, a potent shortwave will move through the area with a cold front approaching from the northwest. Deep moisture and moderate instability will be in place. Scattered showers and thunderstorms are expected to develop, especially during the afternoon. Moderate bulk shear of 20-25 kt could favor some organization to the thunderstorms, leading to a greater chance for severe thunderstorms. It is also worth noting that DCAPE values are forecast to be greater than 1200 J/kg across inland SC late Saturday afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A cold front should shift offshore Saturday night into early Sunday, favoring scattered to potentially numerous showers/thunderstorms (greatest coverage across Georgia) into Sunday afternoon. Chances of showers and thunderstorms will then remain in the forecast each day early to mid next week as the area remains positioned between weak high pressure across the Atlantic and a broad trough of low pressure extending across the Central United States. High temps should also be a few degrees cooler, peaking in the upper 80s to around 90 degrees each day. Once fropa occurs, overnight lows will generally range in the lower 70s well inland to mid/upper 70s closer the coast. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... KSAV: VFR will prevail. While showers/thunderstorms are possible, have left out mention for now. There are some hints that there could be some stratus Thursday morning but probabilities of flight restrictions are too low to mention KCHS: Showers/thunderstorms have moved into the area so added a tempo for -TSRA through 21Z with lower visibilities possible. By this evening, convection is expected to move out of the area and VFR should prevail through 18Z tomorrow. Extended Aviation Outlook: Brief flight restrictions are possible due to showers/thunderstorms each afternoon/evening. && .MARINE... Tonight: High pressure will prevail. Winds will generally remain southerly at 5 to 10 kts. Seas are expected to be 2 to 3 ft. The pressure gradient will strengthen Saturday as a cold front approaches the waters. Wind gusts could briefly reach Small Craft Advisory levels Saturday afternoon/night in Charleston Harbor and the adjacent nearshore waters. Conditions will then improve Sunday through early next week as weak high pressure returns across the waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...JRL LONG TERM...DPB AVIATION...JRL MARINE...JRL
Hazardous weather outlook, Aug 26, 3:39 AM EDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston SC 339 AM EDT Wed Aug 26 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-270745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 339 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 26, 4:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Wed Aug 26 2020
SCZ050-262100-
Charleston-
425 PM EDT Wed Aug 26 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 424 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over James Island, moving south at 5 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
James Island, Johns Island, West Ashley, Folly Beach, Kiawah Island,
James Island County Park and Fort Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 7990 3265 7995 3264 7996 3261 8004
3279 7998 3275 7989 3272 7987
TIME...MOT...LOC 2024Z 350DEG 6KT 3274 7995
NEDLocal storm report, Aug 26, 4:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM MARINE TSTM WIND 2 SSW CHARLESTON 32.76N 79.95W
08/26/2020 M47 MPH CHARLESTON SC MESONET
WXFLOW STATION AT PLUM ISLAND WASTEWATER PLANT REPORTED
A GUST TO 41 KNOTS.
&&
EVENT NUMBER CHS2000688
JRLThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:25 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
| Aug 26, 4:28 PM EDT | Areal Flood Advisory | CHS | Charleston | 48 min |
| Aug 26, 4:36 PM EDT | Special Marine Warning | CHS | 84 min | |
| Aug 26, 5:40 PM EDT | Special Marine Warning | CHS | 112 min | |
| Aug 26, 6:49 PM EDT | Special Weather Statement | CHS | Jasper | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.